Texas, 2017Hail and Damaging Winds in Texas, January 15, 2017
January 15, 2017 · NWS EWX · 26 events in 8 counties and zones
A warm front moved through South Central Texas from the south and brought warm, moist air. An upper level low moved through the southwestern US bringing a Pacific cold front into Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved through South Central Texas from the south and brought warm, moist air. An upper level low moved through the southwestern US bringing a Pacific cold front into Texas. Thunderstorms developed along this cold front and some of these storms produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 15, 3:05 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Jan 15, 3:05 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
305 PM CST Sun Jan 15 2017
.SHORT TERM (Tonight through Monday Night)...
Strong to severe convection is about to enter the western boundary of
our forecast area, northwest of Del Rio. This convection is being
generated by a strong shortwave trough, unstable Gulf air, and a
slowly northward moving warm front. High resolution mesoscale models
have been consistent in depicting a thin MCS with embedded supercell
structures. The Texas Tech and NSSL WRFs have verified best so far
with timing and linear mode, with recent HRRR runs showing a more
broken line of supercells. Overall, prior forecasts are on track and
we expect the line to sweep across the area, generally along and
north of U.S. 90. The line should weaken with time, and reach the
I-35 corridor around 05-06Z. While one or two brief tornadoes are
possible, the main severe threats will be large hail and damaging
winds. Rainfall will average 1/2 to 1 inch, although some locations
in the Edwards Plateau, Hill Country, and Metro Austin could receive
up to 2-3 inches by daybreak Monday. Showers and thunderstorms will
linger on the coastal plains Monday, but rainfall amounts should be
1/4 inch or less.
&&
.LONG TERM (Tuesday through Sunday)...
Highly amplified and progressive flow will continue across the CONUS
through the next 7-10 days. This will bring a progression of fairly
sharp shortwave troughs through a general longwave trough over the
Plains. The net result for our area will be a cold front bringing
colder conditions Wednesday and Thursday, then back to above normal
temperatures Friday through Sunday before another cold front. PoPs
will be in the forecast through Friday, although rainfall should be
light. Just beyond this forecast period is another strong front and
the potential for strong convection, then a colder, drier period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 61 71 51 57 49 / 80 40 30 60 50
Austin Bergstrom Intl Airport 62 71 52 58 49 / 80 40 30 60 50
New Braunfels Muni Airport 62 72 54 58 51 / 70 40 40 60 50
Burnet Muni Airport 55 69 46 55 46 / 90 10 20 50 50
Del Rio Intl Airport 50 72 51 60 50 / 60 0 - 40 30
Georgetown Muni Airport 58 69 48 56 47 / 90 30 30 50 50
Hondo Muni Airport 60 75 55 60 51 / 70 10 20 60 50
San Marcos Muni Airport 62 72 53 59 50 / 70 40 40 60 50
La Grange - Fayette Regional 66 72 57 61 53 / 70 60 50 50 50
San Antonio Intl Airport 62 74 55 60 52 / 70 20 30 60 50
Stinson Muni Airport 62 74 57 61 53 / 70 20 30 50 50
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...24
Synoptic/Grids...26
Public Service/Data Collection...Williams
Hazardous weather outlook, Jan 15, 4:58 AM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
458 AM CST SUN JAN 15 2017
TXZ171>173-183>194-202>209-217>225-228-161100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
458 AM CST SUN JAN 15 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS..
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. THE GREATEST THREAT FOR SEVERE STORMS WILL BE ALONG
AND WEST OF I-35. DAMAGING WIND GUSTS...ISOLATED TORNADOES...AND
LARGE HAIL WILL BE POSSIBLE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE
ACROSS THE HILL COUNTRY AND MAY CAUSE SOME FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SEVERE WEATHER AND EXCESSIVE RAINFALL
AMOUNTS.
In the hours before
Special weather statement, Jan 15, 2:57 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
257 PM CST SUN JAN 15 2017
TXZ183-152145-
Val Verde TX-
257 PM CST SUN JAN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 345 PM CST...
At 255 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles north of Pumpville, or 20 miles northwest of Langtry, moving
northeast at 35 mph.
Dime size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Pumpville, Pandale and Hackberry Crossing.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A severe thunderstorm watch remains in effect until 1000 PM CST for
south central Texas.
LAT...LON 3029 10176 3029 10129 3017 10123 2987 10176
TIME...MOT...LOC 2055Z 239DEG 46KT 3007 10173
PLATT
Special weather statement, Jan 15, 4:22 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
422 PM CST SUN JAN 15 2017
TXZ183-152300-
Val Verde TX-
422 PM CST SUN JAN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
500 PM CST...
At 422 PM CST, Doppler radar was tracking a strong thunderstorm near
Seminole Canyon State Park, or near Comstock, moving northeast at 25
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Comstock and Seminole Canyon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CST for
south central Texas.
LAT...LON 2995 10112 2974 10091 2953 10126 2957 10124
2962 10125 2963 10127 2958 10128 2957 10129
2958 10131 2961 10131 2965 10130 2966 10135
2965 10136 2969 10137
TIME...MOT...LOC 2222Z 234DEG 22KT 2966 10127Special weather statement, Jan 15, 4:42 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
442 PM CST SUN JAN 15 2017
TXZ183-152330-
Val Verde TX-
442 PM CST SUN JAN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VAL VERDE COUNTY
UNTIL 530 PM CST...
At 442 PM CST, Doppler radar was tracking a strong thunderstorm near
Comstock, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Comstock, Devils River State Natural Area and Pafford Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CST for
south central Texas.
LAT...LON 2958 10114 2972 10122 3001 10086 2977 10071
TIME...MOT...LOC 2242Z 240DEG 27KT 2971 10109
Hail, Val Verde
- When
- January 15, 5:03 PM CST
- Where
- Val Verde County, 13.83 mi S of Del Rio Davis Arpt
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 29.720, -100.820
A Border Patrol agent reported a thunderstorm produced nickel to quarter size hail one mile south of the intersection of Highways 277 and 377.
Hail, Edwards
- When
- January 15, 5:27 PM CST
- Where
- Edwards County, Carta Vly
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 29.800, -100.680
Hail, Edwards
- When
- January 15, 5:30 PM CST
- Where
- Edwards County, 3.66 mi E of Carta Vly
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 29.790, -100.620
A thunderstorm produced quarter to ping pong ball size hail that covered the road on Hwy 377 near FM2523.
Hail, Edwards
- When
- January 15, 5:45 PM CST
- Where
- Edwards County, 16.26 mi WSW of Rocks Spgs Arpt
- Measured
- 2.5 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.840, -100.410
A thunderstorm produced tennis ball size hail 17 miles SW of Rocksprings.
Hail, Edwards
- When
- January 15, 5:56 PM CST
- Where
- Edwards County, 16.9 mi ESE of Carta Vly
- Measured
- 2.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 29.730, -100.410
Hail, Edwards
- When
- January 15, 6:25 PM CST
- Where
- Edwards County, 8.31 mi N of Barksdale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.840, -100.040
Hail, Real
- When
- January 15, 6:46 PM CST
- Where
- Real County, 7.32 mi SE of Vance
- Measured
- 1.5 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.740, -99.920
Hail, Real
- When
- January 15, 6:55 PM CST
- Where
- Real County, 1.83 mi SE of Leakey Lewis Arpt
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.800, -99.760
Hail, Real
- When
- January 15, 6:58 PM CST
- Where
- Real County, 0.92 mi SW of Leakey
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 29.720, -99.760
Hail, Real
- When
- January 15, 6:58 PM CST
- Where
- Real County, 1.38 mi ESE of Leakey Lewis Arpt
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 29.810, -99.760
Hail, Kerr
- When
- January 15, 7:08 PM CST
- Where
- Kerr County, 17.69 mi SW of Mountain Home Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.070, -99.690
A thunderstorm produced quarter size hail near the intersection of Highways 83 and 41 near the Kerr/Real County line.
Hail, Bandera
- When
- January 15, 7:20 PM CST
- Where
- Bandera County, 10.22 mi W of Vanderpool
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.740, -99.550
Hail, Kinney
- When
- January 15, 7:25 PM CST
- Where
- Kinney County, 1.21 mi W of Brackettville Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.280, -100.450
Hail, Kinney
- When
- January 15, 7:45 PM CST
- Where
- Kinney County, 6.63 mi E of Brackettville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 29.320, -100.310
A thunderstorm produced quarter size hail east of Brackettville mainly south of Hwy 90.
Hail, Bandera
- When
- January 15, 7:52 PM CST
- Where
- Bandera County, 1.83 mi NE of Medina Circle R Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.840, -99.250
Hail, Bandera
- When
- January 15, 7:55 PM CST
- Where
- Bandera County, Medina
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 29.800, -99.250
Hail, Bandera
- When
- January 15, 7:58 PM CST
- Where
- Bandera County, Medina
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 29.800, -99.250
Hail, Bandera
- When
- January 15, 8:00 PM CST
- Where
- Bandera County, Medina
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.800, -99.250
Hail, Bandera
- When
- January 15, 8:03 PM CST
- Where
- Bandera County, 1.2 mi E of Medina A Bar A Arpt
- Measured
- 2 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.780, -99.250
A thunderstorm produced two inch hail that dented cars in Medina.
Hail, Bandera
- When
- January 15, 8:04 PM CST
- Where
- Bandera County, Medina
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 29.800, -99.250
A thunderstorm produced 2.5 inch hail that broke a sky light in a house.
Hail, Bandera
- When
- January 15, 8:08 PM CST
- Where
- Bandera County, Medina
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 29.800, -99.250
Hail, Bandera
- When
- January 15, 8:15 PM CST
- Where
- Bandera County, 4.52 mi NNW of Bandera
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.780, -99.100
Thunderstorm Wind, Kerr
- When
- January 15, 8:30 PM CST
- Where
- Kerr County, 0.69 mi S of Legion
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.010, -99.120
A thunderstorm produced wind gusts estimated at 70 mph that tore an awning off a convenience store near the intersection of Hwy 173 and Veterans Hwy in Kerrville.
Thunderstorm Wind, Kendall
- When
- January 15, 9:26 PM CST
- Where
- Kendall County, 2.49 mi ESE of Welfare
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.910, -98.740
A thunderstorm produced wind gusts estimated at 60 mph the knocked down some large tree limbs near the intersection of Schmidt Ln. and Ernst Rd. in Welfare.
Hail, Kendall
- When
- January 15, 9:50 PM CST
- Where
- Kendall County, Kendalia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.970, -98.520
Thunderstorm Wind, Blanco
- When
- January 15, 10:10 PM CST
- Where
- Blanco County, Blanco
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.100, -98.420
A thunderstorm produced wind gusts estimated at 60 mph in Blanco.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, January 15 to 16, 20171 death · 2 injured · $1.5 million · EF2 · 28 events
- Sneakerwave in Oregon, January 15, 20172 deaths · 1 event
- Rip Current in Florida, January 15, 20171 death · 1 event
- Rip Current in Puerto Rico, January 15 to 16, 20171 death · 1 event
- Ice Storm and Winter Storm in Nebraska, January 15 to 16, 2017$599,000 · 24 events
- Tornado and Damaging Wind in Texas, January 15, 2017EF2 · 2 events
- Ice Storm in Kansas, January 15 to 16, 2017$150,000 · 6 events
- Ice Storm in Iowa, January 15 to 16, 201737 events
- Ice Storm in Nebraska, January 15 to 16, 201721 events
- Dense Fog in Kentucky, January 15 to 16, 201719 events
- Dense Fog in Illinois, January 15 to 16, 201716 events
- Ice Storm in Kansas, January 15 to 16, 201713 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666961, 666964, 666965, 666967, 666969, 666970, 666971, 666972, 666973, 666975, 668560, 668561, 668562, 668563, 668564, 668565, 668566, 668567, 668568, 668569, 668570, 668571, 668572, 668573, 668574, 668575.